zbMATH — the first resource for mathematics

Eventual monotonicity and convergence to travelling fronts for the solutions of parabolic equations in cylinders. (English) Zbl 0884.35013
Summary: The paper is concerned with the long-time behaviour of the solutions of a certain class of semilinear parabolic equations in cylinders, which contains as a particular case the multidimensional thermo-diffusive model in combustion theory. We prove, under minimal conditions on the initial values, that the solutions eventually become monotone in the direction of the axis of the cylinder on every compact subset; this implies convergence to travelling fronts. This result is applied to propagation versus extinction problems: given a compactly supported initial datum, sufficient conditions ensuring that the solution will either converge to 0 or to a pair of travelling fronts are given. Additional information on the corresponding equations in finite cylinders is also obtained.

35B40 Asymptotic behavior of solutions to PDEs
35K60 Nonlinear initial, boundary and initial-boundary value problems for linear parabolic equations
35B35 Stability in context of PDEs
80A25 Combustion
Full Text: DOI Numdam EuDML
[1] Agmon, S.; Nirenberg, L., Properties of solutions of ordinary differential equations in Banach space, Comm. pure appl. math., Vol. 16, 121-239, (1963) · Zbl 0117.10001
[2] Aronson, D.G.; Weinberger, H.F., Nonlinear diffusion in population genetics, combustion and nerve propagation, (), 5-49 · Zbl 0325.35050
[3] Aronson, D.G.; Weinberger, H.F., Multidimensional diffusion arising in population genetics, Adv. math., Vol. 30, 33-58, (1978) · Zbl 0407.92014
[4] Berestycki, H.; Caffarelli, L.A.; Nirenberg, L., Uniform estimates for regularisations of free boundary problems, (), 567-617
[5] {\scH. Berestycki} and {\scB. Larrouturou}, Planar travelling front solutions of reaction-diffusion problems, to appear. · Zbl 0612.76079
[6] Berestycki, H.; Larrouturou, B.; Lions, P.L., Multidimensional travelling wave solutions of a flame propagation model, Arch. rat. mech. anal., Vol. 111, 33-49, (1990) · Zbl 0711.35066
[7] Berestycki, H.; Larrouturou, B.; Roquejoffre, J.M., Stability of travelling fronts in a model for flame propagation, part I: linear analysis, Arch. rat. mech. anal., Vol. 117, 97-117, (1992) · Zbl 0763.76033
[8] Berestycki, H.; Nirenberg, L., Some qualitative properties of solutions of semilinear equations in cylindrical domains, (), 115-164, (dedicated to J. Moser) · Zbl 0705.35004
[9] Berestycki, H.; Nirenberg, L., Travelling fronts in cylinders, Ann. IHP, analyse non linéaire, Vol. 9, 497-573, (1992) · Zbl 0799.35073
[10] Berestycki, H.; Nirenberg, L., On the method of moving planes and the sliding method, Bol. da so. brasileira de matematica, Vol. 22, 1-37, (1991) · Zbl 0784.35025
[11] Fife, P.C.; McLeod, J.B., The approach of solutions of nonlinear diffusion equations by travelling front solutions, Arch. rat. mech. anal., Vol. 65, 335-361, (1977) · Zbl 0361.35035
[12] Friedman, A., Partial differential equations of parabolic type, (1964), Prentice Hall · Zbl 0144.34903
[13] Gidas, B.; Ni, W.M.; Nirenberg, L., Symmetry and related properties via the maximum principle, Comm. math. phys., Vol. 68, 209-243, (1979) · Zbl 0425.35020
[14] Glangetas, L.; Roquejoffre, J.M., Bifurcations of travelling waves in the thermodiffusive model for flame propagation, Arch. rat. mech. anal., Vol. 134, 341-402, (1996) · Zbl 0920.76091
[15] Gohberg, I.C.; Krein, M.G., Introduction to the theory of linear nonselfadjoint operators, () · Zbl 0181.13504
[16] Henry, D., Geometric theory of semilinear parabolic equations, () · Zbl 0456.35001
[17] Hirsch, M.W., Stability and convergence in strongly monotone dynamical systems, J. reine angew. math., Vol. 383, 1-53, (1988) · Zbl 0624.58017
[18] Ivanov, A.V., The Harnack inequality for weak solutions of quasilinear parabolic equations of second order, Soviet math. dokl., Vol. 8, 463-466, (1967) · Zbl 0163.33902
[19] Jones, C.K.R.T., Asymptotic behaviour of a reaction-diffusion equation in higher dimensions, Rocky mountain J. math., Vol. 13, 355-364, (1983) · Zbl 0528.35054
[20] Ladyzhenskaya, O.A.; Solonnikov, V.A.; Uralceva, N.N., Linear and quasilinear equations of parabolic type, () · Zbl 0164.12302
[21] Lions, P.L., Structure of the set of steady-state solutions and asymptotic behaviour of semilinear heat equations, J. diff. eq., Vol. 53, 362-386, (1984) · Zbl 0491.35057
[22] Mallordy, J.F.; Roquejoffre, J.M., A parabolic equation of KPP type, SIAM J. math. anal., Vol. 26, 1-20, (1995) · Zbl 0813.35041
[23] Matano, H., Strong comparison principles in nonlinear parabolic equations, () · Zbl 0664.35048
[24] Matano, H., Existence of nontrivial unstable sets for equilibriums in strongly order-preserving dynamical systems, J. fac. sci. univ. Tokyo, Vol. 30, 645-673, (1983) · Zbl 0545.35042
[25] Pazy, A., Asymptotic expansions of solutions of ordinary differential equations in Hilbert space, Arch. rat. mech. anal., Vol. 24, 193-218, (1967) · Zbl 0147.12303
[26] Roquejoffre, J.M., Stability of travelling fronts in a model for flame propagation, part II: nonlinear stability, Arch. rat. mech. anal., Vol. 117, 119-153, (1992) · Zbl 0763.76034
[27] Roquejoffre, J.M., Convergence to travelling waves for solutions of a class of semilinear parabolic equations, J. diff. eq., Vol. 108, 262-295, (1994) · Zbl 0806.35093
[28] Roquejoffre, J.M.; Terman, D., On the stability of steady planar premixed flames, (), 137-154
[29] Sattinger, D.H., Stability of waves of nonlinear parabolic systems, Adv. math., Vol. 22, 312-355, (1976) · Zbl 0344.35051
[30] {\scJ. Smoller}, Shock waves and reaction diffusion equations, Grund. math. Wiss., Vol. {\bf258}, SPRINGER Verlag. · Zbl 0508.35002
[31] Stewart, H.B., Generation of analytic semigroups by strongly elliptic operators under general boundary conditions, Trans. am. math. soc., Vol. 259, 299-310, (1980) · Zbl 0451.35033
[32] Vega, J.M., Multidimensional travelling wave fronts in a model from combustion theory and in related problems, Differential and integral equations, Vol. 6, 131-155, (1993)
[33] Zeldovich, J.B.; Frank-Kamenetskii, D.A., A theory of thermal propagation of flame, Acta physiochimica URSS, Vol. 9, (1938)
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.